Discussions By Condition: Thyroid conditions

Thyrotoxicosis? Transient Leg paralysis.

Posted In: Thyroid conditions 3 Replies
  • Posted By: marguerite
  • January 14, 2007
  • 07:28 PM

:confused: It started with a slight case of "vertigo" (not the falling kind, just the feeling of standing on a 10 storey building), and the doctor said it was probably an inner ear virus that would go away by itself. It went away gradually after 2 weeks, but just when I thought all was well, I had my first "leg collapse". I had got into bed, but remembered something I had to do, and got out of bed. About 5 strides down the passage my legs (predominantly my right one) collapsed under me. My first reaction was surprise and then shock because I thought I was having a stroke or something. After about 10 seconds I could get up and went straight back to bed to gather myself. And that was that.....Until the next day, when I collapsed again. As the days progressed, the symptoms kept changing in very minor ways. Sometimes I would lie in bed and the slightest turn to my right or left side, would start the paralysing feeling in my right leg. Once or twice the feeling went up my right arm, but that hasn't happened again. It has been about 10 days now, and I am getting scared because I sometimes feel like I want to pass out, but I never do. The feeling comes over my right hip (maybe sciatic nerve?), goes down the back of my thigh, and then all gives way. It only lasts 10 seconds, with a weak feeling in my lumbar region just before. I had bloods done to check my thyroid levels, my potassium and kidney function, but these came back as "normal". I have an appointment with a specialist physician on 26th January, so I just have to "wait it out".
I googled the symptoms, and came up with some possibilities: sciatic nerve compression/irritation, low potassium (hypokaelemia transient paralysis), thyrotoxic transient paralysis, vitamin B12 deficiency (due to malabsorption in the gut).
So I went and had a Vit B12 shot, and have been taking Slow-K and other electrolytes in the mean time. This has helped, but only for about a day, and now its starting again. I'm going to increase my electrolytes and I am trying not to sit straight up or in any way to compress the sciatic nerve.
I cannot wait for the 26th January! Thank goodness I don't have to leave the house and go out like most people.

By the way I have been diagnosed hypothyroid, and was put on thyroid meds (50mcg) about 4 weeks ago, and when I had my TSH, T3 and T4 tested again because of these episodes, it was in normal range. I suspected thyrotoxicosis, so I reduced my meds, but today I took my normal dose (50mcg), and found my symptoms back in full force.


Reply Flag this Discussion

3 Replies:

  • I had my thyroid gland removed twenty-two years ago because it was over-active and medication wasn't working. However I am now taking thyroxine 100mcg a day, my blood test show that my thyroid hormones are in the normal range now, but for all those years my legs have become weaker and weaker and they go from under me at least three times a day, without warning and also while walking, even to the local shops they can become heavy and paralised, it gets me down cause I feel I'm not living a normal life. I find it impossible, for instance to walk and talk at the same time, simply because I have to concentrate on putting one foot in front of the other. I have had lots of test done over the years but I have had no answers. Although the doctors have agreed that there is something wrong, they just dont know what! All I know is that it can be debillitating, humiliating and embarrasing and I wish you luck on finding an answer.
    Anonymous 42,789 Replies Flag this Response
  • I have just been diagnosed with hyperthyroid, but I still don't know what kind. My muscles are all sore and my legs and arms shake. My front left side is hurting all the time (feels like a balloon in there), and my heart is racing. My health clinic is very slow, and I'm only getting appointments weeks apart.I am really upset. I've been looking at all the stuff online, and I'm not liking what I see. Bug eyes, and goiters. I'm 32 years old, and I am still unmaried, and don't have any kids. I always wanted them, but my boyfriend and I always thought we'd have time. I am really devastated. Am I going to turn into a bedridden, barren monster? What can I expect? All I'm on right now is something called Propranolol, and I have insominia like you wouldn't believe. This sucks.
    Anonymous 42,789 Replies Flag this Response
  • B12 could be part of the problem. There is a very active thread here - just googleWrong Diag B12It is just one thread, but goes fast!! B12 problems CAN be reversed with the right protocol and the right B12'sRule of thumb - avoid cyanocobalaminlook for methylcobalamin
    Anonymous 261 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?